Alabama, 2006

Tornado in Alabama, September 22, 2006

September 22, 2006 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 22, 2:15 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 22, 2:15 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT FRI SEP 22 2006

CORRECTED THE EXPIRATION TIME OF THE LAKE WIND ADVISORY.
.DISCUSSION...
IT HAS TURNED INTO A BUSY AFTERNOON ROUND HERE. TEMPERATURES
SOARED INTO THE LOW 90S RESULTING IN VERY UNSTABLE CONDITIONS
ACROSS A LARGE PORTION OF NORTHERN AND CENTRAL ALABAMA...INCLUDING
CAPES UP TO 4000 J/KG. IN ADDITION...EFFECTIVE SHEAR UP TO 40
KNOTS AND A NORTHWEST TO SOUTHEAST ORIENTED WARM FRONT HAVE
RESULTED IN SOME STRONG TO SEVERE THUNDERSTORMS. A TORNADO WATCH
REMAINS IN EFFECT THROUGH 7 PM AND SEVERAL STORMS HAVE SHOWN
RESPECTABLE ROTATION SIGNATURES.

BOTH THE COVERAGE AND INTENSITY OF THUNDERSTORMS SHOULD DECREASE
AFTER SUNSET ALTHOUGH A FEW SHOWERS MAY LINGER OVERNIGHT. LOWS
SHOULD BOTTOM OUT AROUND THE 70 DEGREE MARK. WITH LIGHT SOUTHERLY
FLOW. PRECIPITABLE WATER SHOULD BE IN EXCESS OF TWO INCHES AREA
WIDE BY MORNING.

CONFIDENCE IS LOW AS TO EXACTLY WHAT WILL HAPPEN TOMORROW. UNLIKE
TODAY...THERE WILL BE NO SURFACE FEATURE TO FOCUS LIFT...THUS WILL
GO WITH A PRETTY UNIFORM CHANCE OF RAIN...AROUND 50 PERCENT. ANY
LINGERING OUTFLOW BOUNDARIES MAY HELP TO FOCUS THE INITIAL
ACTIVITY...BUT ITS WAY TOO SOON TO MAKE THAT CALL.
ADDITIONALLY...HEIGHTS ACTUALLY RISE SLIGHTLY TOMORROW...WHICH
SUGGESTS THE POTENTIAL FOR TEMPERATURES AS WARM OR WARMER THAN
TODAY. FURTHER COMPLICATING MATTERS WILL BE LOW CLOUDS THAT ARE
EXPECTED TOMORROW...AROUND 4000 FEET. PERHAPS THE TEN THOUSAND
DOLLAR QUESTION IS HOW SOON THESE CLOUDS WILL BURN OFF....WHICH
WILL HAVE A DIRECT INFLUENCE ON THE AFTERNOON HIGHS...AS WELL AS
THE TIME THE FIRST THUNDERSTORMS DEVELOP. TEMPERATURES WILL BE KEY
TOMORROW AS FAR AS CONVECTION GOES. AT THIS TIME...EXPECTING
STRATUS TO BURN OFF BETWEEN 10 AND 11 AM FOLLOWED BY A QUICK WARMUP
INTO THE UPPER 80S...AND SCATTERED THUNDERSTORMS BY 2 PM. AS FAR
AS SEVERITY...NOT EXPECTING THE DYNAMICS TO BE IN PLACE
TOMORROW...BUT AGAIN...THE KEY WILL BE HEATING. NOT EXPECTING ANY
WIDESPREAD SEVERE STORMS...UNLESS TEMPERATURES GET OUT OF HAND.

SATURDAY NIGHT INTO SUNDAY...A STRONG COLD FRONT WILL APPROACH
FROM THE WEST. AMPLE MOISTURE WILL STILL BE IN PLACE AND SOME
CLEARING MAY RESULT IN DESTABILIZATION AHEAD OF THE FRONT. THE
FRONT SHOULD APPROACH TUSCALOOSA BY 11 AM...BIRMINGHAM SHORTLY
AFTER NOON...ANNISTON AND MONTGOMERY BY 3 PM...AND EXIT OUR AREA
BY 6 PM. RAIN AND THUNDERSTORMS SHOULD DEVELOP DURING THE MID
MORNING HOURS AND CONTINUE THROUGH FRONTAL PASSAGE. SOME STORMS
MAY BE SEVERE...WITH THE BEST CHANCE OF SEVERE STORMS JUST AHEAD
OF OR RIGHT ALONG THE FRONT. A FAVORABLY POSITIONED UPPER LEVEL
JET WILL ONLY ENHANCE THE THREAT FOR SEVERE STORMS. STRONG WINDS
LOOK LIKE THE MOST LIKELY FORM OF SEVERE ACTIVITY...ALTHOUGH BRIEF
TORNADOES CAN ALWAYS SPIN UP IN ASSOCIATION WITH ANY STRONG
THUNDERSTORMS ALONG THE FRONT.

MONDAY...THE TROUGH AXIS WILL SLOWLY SHIFT ACROSS CENTRAL
ALABAMA...MARKING THE ONSET OF CLEARER...COOLER DRY CONDITIONS...MUCH
LIKE WE EXPERIENCED LAST TUESDAY AND WEDNESDAY. THE NEXT FRONT IN
THIS ACTIVE WEATHER PATTERN IS POISED TO AFFECT CENTRAL ALABAMA ON
THURSDAY. WILL HAVE TO WATCH THIS ONE CLOSELY...BUT WILL FOCUS ON
THE MORE PRESSING ISSUES THROUGH THE WEEKEND.

12/SIRMON

&&

.AVIATION...18Z TAF DISCUSSION.

GUSTY SURFACE WINDS EXISTS AT MOST REPORTING LOCATIONS AS THE
BOUNDARY LAYER HAS MIXED. THEREFORE...WINDS WILL HAVE A SOUTHERLY
COMPONENT AT ALL TERMINALS SHORTLY AND WINDS ARE A BIT MORE UNIFORM
THROUGH A FEW THOUSAND FEET. THE WARM FRONT HAS PUSHED NORTH OF ALL
LOCATIONS EXCEPT ANB...WITH CUMULUS FIELD LIFTING TO VFR LEVELS.
WILL PLUG IN A FEW MVFR CEILINGS ACROSS THE AREA THIS AFTERNOON WITH
VCTS. WINDS REMAIN SOUTHERLY AFTER 00Z BETWEEN 5 AND 10 KNOTS.
INSTALLED MVFR CEILINGS AFTER 06Z LIFTING TO VFR BY AROUND 15Z. A
FEW STRONG STORMS ARE POSSIBLE WITH HIGHER GUST OF WIND THIS
AFTERNOON AND THIS EVENING BUT WILL BE LIMITED IN TEMPORAL SCALE AT
ANY TERMINAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  88  71  78 /  40  50  40  70
ANNISTON    67  86  71  80 /  40  50  40  70
BIRMINGHAM  72  88  72  79 /  40  50  50  70
TUSCALOOSA  71  90  72  83 /  30  40  50  70
CALERA      71  88  71  80 /  40  50  40  70
AUBURN      69  88  70  82 /  30  30  20  70
MONTGOMERY  71  90  73  87 /  50  40  30  70
TROY        70  89  72  84 /  30  40  20  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...A TORNAOD WATCH IS IN EFFECT UNTIL 7 PM TODAY FOR THE
FOLLOWING COUNTIES: BLOUNT...SHELBY...WALKER...COOSA
ST. CLAIR...JEFFERSON...TALLADEGA...CALHOUN...CLAY
TALLAPOOSA...MARION...WINSTON...FAYETTE AND LAMAR.

A LAKE WIND ADVISORY IN IN EFFECT UNTIL 6 PM TODAY FOR THE
FOLLOWING COUNTIES:
MARION...LAMAR...FAYETTE...WINSTON...WALKER...BLOUNT...ETOWAH
CALHOUN...CHEROKEE...PICKENS...TUSCALOOSA...JEFFERSON...SHELBY ST.
CLAIR...TALLADEGA...SUMTER...GREENE...HALE...PERRY...BIBB AND
MARENGO.

&&

07/07/07
Hazardous weather outlook, Sep 22, 1:31 PM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
231 PM CDT FRI SEP 22 2006

ALZ011>015-017>050-231130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
231 PM CDT FRI SEP 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AS A WARM FRONT MOVES NORTHWARD THROUGH THIS EVENING...A FEW ROTATING
STORMS ARE POSSIBLE WITH THE POTENTIAL OF PRODUCING TORNADOES. THE
GREATEST THREAT FOR TORNADOES WILL BE NORTH OF A LINE FROM
ALEXANDER CITY...TO BIRMINGHAM...TO SULLIGENT. THIS INCLUDES THE
TUSCALOOSA...BIRMINGHAM...AND ANNISTON METRO AREAS. THE STORMS WILL
BEGIN LOSING THEIR INTENSITY AFTER DARK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY...
MAINLY IN THE THE AFTERNOON AND EVENING...ACROSS ALL OF CENTRAL
ALABAMA.

A BETTER CHANCE OF STRONG THUNDERSTORMS...INCLUDING A SMALL THREAT
OF SEVERE THUNDERSTORMS...WILL COME ON SUNDAY...STARTING AROUND 8 AM
IN THE NORTHWEST AND LASTING UNTIL AROUND 8 PM IN THE SOUTHEAST.
THESE STORMS ARE EXPECTED TO COME IN THE FORM OF A SQUALL LINE...
WITH WIND GUSTS OVER 55 MPH BEING THE PRIMARY THREAT.

NO ADDITIONAL HAZARDS ARE EXPECTED AFTER SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED DUE TO SEVERE THUNDERSTORMS ON SUNDAY.

75/LINHARES

In the hours before

Local storm report, Sep 22, 2:02 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             ODENVILLE               33.69N 86.40W
09/22/2006  E0.75 INCH       ST. CLAIR          AL   EMERGENCY MNGR

            PENNY SIZED HAIL REPORTED BY EMA.

&&

KSUMRALL
Local storm report, Sep 22, 2:04 PM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     FUNNEL CLOUD     N PELL CITY             33.56N 86.27W
09/22/2006                   ST. CLAIR          AL   LAW ENFORCEMENT

            POLICE OFFICERS REPORTED A FUNNEL CLOUD SPOTTED FROM THE
            INTERSECTION OF HWY 174 AND HWY 231 LOOKING NORTH OF PELL
            CITY

&&

KSUMRALL
Local storm report, Sep 22, 2:40 PM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TORNADO          7 SW VANDIVER           33.38N 86.61W
09/22/2006                   SHELBY             AL   AMATEUR RADIO

            LAW ENFORCEMENT REPORTED TORNADO WITH NO VISIBLE DEBRIS
            OR DAMAGE.

&&

KSUMRALL
Local storm report, Sep 22, 4:47 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     TSTM WND DMG     TALLADEGA               33.43N 86.10W
09/22/2006                   TALLADEGA          AL   LAW ENFORCEMENT

            TALLADEGA POLICE DEPARTMENT REPORTED TREES DOWN ON HOME
            AT 114 DOGWOOD CIRCLE.

&&

JBW

The radar

The Birmingham radar (KBMX), 80 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Blount

When
September 22, 5:40 PM CST
Where
Blount County, 1 mi SSW of Locust Fork
Rating
F2
Path length
0.3 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
33.883, -86.617

The tornado briefly touched down just south of Locust Fork, along Spunky Hollow Road near Azzilee Circle. A substantial workshop structure collapsed due to wall failure, as the entire roof was removed and pushed off. A home under construction was completely destroyed, and several other homes suffered roof and shingle damage. Several trees were knocked down along the path.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyThe tornado archive for Alabama, 2006Warnings in Alabama, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533930.